Maximum smoothed likelihood for multivariate mixtures

M. Levine, D. R. Hunter, D. Chauveau

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

We introduce an algorithm for estimating the parameters in a finite mixture of completely unspecified multivariate components in at least three dimensions under the assumption of conditionally independent coordinate dimensions. We prove that this algorithm, based on a majorization-minimization idea, possesses a desirable descent property just as any em algorithm does. We discuss the similarities between our algorithm and a related one, the so-called nonlinearly smoothed em algorithm for the non-mixture setting. We also demonstrate via simulation studies that the new algorithm gives very similar results to another algorithm that has been shown empirically to be effective but that does not satisfy any descent property. We provide code for implementing the new algorithm in a publicly available R package.

Original languageEnglish (US)
Pages (from-to)403-416
Number of pages14
JournalBiometrika
Volume98
Issue number2
DOIs
StatePublished - Jun 2011

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Mathematics(all)
  • Agricultural and Biological Sciences (miscellaneous)
  • Agricultural and Biological Sciences(all)
  • Statistics, Probability and Uncertainty
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Maximum smoothed likelihood for multivariate mixtures'. Together they form a unique fingerprint.

Cite this